Nebraska, 2004

Winter Weather in Nebraska, December 20, 2004

December 20, 2004 · NWS FSD · 2 events in 2 counties and zones

Light freezing rain coated surfaces with a thin layer of ice, making travel slow and hazardous until the freezing rain ended and temperatures warmed in the afternoon.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Light freezing rain coated surfaces with a thin layer of ice, making travel slow and hazardous until the freezing rain ended and temperatures warmed in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 20, 2:45 AM CST, 5 hours 15 minutes earlier.

Area forecast discussion, Dec 20, 2:45 AM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 AM CST MON DEC 20 2004

.DISCUSSION...
MAIN CONCERN TODAY WL BE THE WINDS. IN THE VERY SHORT TERM...STG
WNDS OVR SW MN AND NW IA WL CONT TO SUBSIDE AS GRAD WEAKENS AND H925
JET SHIFTS EWD. SO WL NOT GO WITH WND ADVY ATTM. FURTHER W...STG
WNDS SHUD DEVELOP BEHIND FNT THIS AFTN W OF JAMES RVR AS GOOD MIXING
WL OCCUR ALLOWING NW WNDS TO GUST TO 45 MPH. SO WL ISSUE WND ADVY
FROM 18-23Z IN THAT AREA. ALSO SOME ZR--/R-- ASSOCD WITH MID LEVEL
FNTGEN WL MOVE ACRS SERN HALF OF CWA THIS MORN SO WL INCLUDE IN
FCST. SHUD SEE NICE WARMUP TODAY ESPEC AFT COOLING BEGINS AT H85
WHICH WL ALLOW TEMPS TO MIX OUT...EVEN WITH CLOUDS. SO 40 AND 50S
EXPECTED ACRS CWA TODAY. WARMUP WL BE SHORT LIVED AS STG CAA WL KICK
IN LATER TONIGHT BEHIND ARCTIC FNT. LOW TEMPS TONIGHT WL PBLY BE
CLOSE TO HIGH TEMPS FOR TUES SO WL NOT HAVE MUCH OF A DIURNAL CHANGE
ON TUES. SOME FLURRIES PSBL IN THE CAA LATER TONIGHT AND TUES. SHUD
SEE GUSTY WNDS BEHIND FNT LATER TONIGHT AND TUES MORN...BUT NOT AS
STG AS TODAY. SO NO ADVY EXPECTED ATTM.

LOOKS LIKE A SERIES OF REINFORCING FNTS THRU FRI...SO TEMPS WL BE
WELL BLO NORM TUES INTO FRI. LATEST GFS SLOWER ON WARMUP ON SAT SO
WL LOWER TEMPS SAT. NIGHT TIME LOWS WL DROP BLO ZERO MOST PLACES
WITH HIGHS ONLY IN THE SINGLE DIGITS AND TEENS THRU FRI.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WND ADVY 18Z-23Z SDZ038-050-052>053-057>060-063>065-068.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Dec 20, 3:43 AM CST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0343 AM CST MON DEC 20 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0343 AM CST MON DEC 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WIND AND FOG...
GUSTY NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS TO 45 MPH...WILL
DEVELOP THIS AFTERNOON ALONG AND WEST OF THE JAMES RIVER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MUCH COLDER AIR WILL RETURN TO THE REGION TUESDAY AND
WEDNESDAY...WITH HIGH TEMPERATURES BY WEDNESDAY ONLY IN THE
SINGLE DIGITS AND TEENS ABOVE ZERO. LOW TEMPERATURES WEDNESDAY
MORNING ARE EXPECTED TO BE AT OR BELOW ZERO.

VERY COLD TEMPERATURES WILL PERSIST ACROSS THE REGION THURSDAY
AND FRIDAY WITH HIGH TEMPERATURES ONLY IN THE SINGLE DIGITS AND
TEENS ABOVE ZERO. LOW TEMPERATURES WILL GENERALLY BE BETWEEN ZERO
AND 10 BELOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Dakota

When
December 20, 8:00 AM CST to 2:00 PM CST
Where
Dakota forecast zone
Reported by
NEWSPAPER
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Winter Weather, Dixon

When
December 20, 8:00 AM CST to 2:00 PM CST
Where
Dixon forecast zone
Reported by
NEWSPAPER
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430472, 5430473.